New York, 2007

Flooding in New York, April 20 to 30, 2007

April 20 to 30, 2007 · NWS ALY · 4 events in 4 counties and zones

Warm temperatures from April 19th to April 24th led to rapid melting of a deep snowpack across much of the Adirondacks. Antecendent water equivalent in the snow pack ranged from 6 to 16 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Warm temperatures from April 19th to April 24th led to rapid melting of a deep snowpack across much of the Adirondacks. Antecendent water equivalent in the snow pack ranged from 6 to 16 inches. This rapid melting led to flooding of many rivers that drain the Adirondacks. In addition, releases from Sacandaga Lake perpetuated the flooding on some rivers through the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 20, 3:04 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Apr 20, 3:04 PM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
404 PM EDT FRI APR 20 2007

.SYNOPSIS...
A LARGE RIDGE OF HIGH PRESSURE WILL BUILD ACROSS THE
REGION THROUGH THE WEEKEND...PROVIDING ABUNDANT SUNSHINE AND ABOVE
AVERAGE DAY TIME TEMPERATURES...WHILE THE NIGHTS WILL STILL BE COOL.
THE WARM WEATHER WILL LAST THROUGH MONDAY...BEFORE A COLD FRONTAL
PASSAGE MONDAY NIGHT BRINGS TEMPERATURES BACK DOWN TO NEAR
SEASONABLE LEVELS FOR THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MOSTLY SUNNY TO SUNNY CONDITIONS WITH TEMPERATURES IN THE UPPER
50S TO LOWER 70S WILL PERSIST THROUGH 6 PM. NORTH TO NORTH EAST
WINDS OF 10 TO 15 MPH WITH GUSTS OVER 20 MPH WILL BECOME LIGHT AND
VARIABLE SHORTLY AFTER 6 PM.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
EXPECTING MAINLY CLEAR CONDITIONS THROUGH THE PERIOD AS A LARGE
RIDGE OF HIGH PRESSURE BUILDS ACROSS THE FORECAST AREA. DUE TO
THE VERY DRY AIRMASS IN PLACE ACROSS THE REGION THERE WILL BE
TREMENDOUS DIURNAL TEMPERATURE VARIATIONS WITH 35 TO 45 DEGREE
DIFFERENCES BETWEEN LOWS AND HIGHS BOTH SATURDAY AND SUNDAY AS
DEWPOINTS CONTINUE IN THE 20S TO MID 30S. WINDS WILL GENERALLY BE
LIGHT AND VARIABLE TONIGHT AND SATURDAY NIGHT WITH NORTH TO
NORTHWEST WINDS OF 5 TO 10 MPH COMMON ON SATURDAY. ON SUNDAY
EXPECT A RETURN FLOW TO DEVELOP AS THE NOSE OF THE RIDGE SLIDES
EAST OF THE HUDSON VALLEY. THIS WILL ALLOW A SOUTHWEST FLOW TO
OCCUR WITH DOWNSLOPING EXPECTED OFF THE MOUNTAINS ESPECIALLY OFF
THE HELDERBERGS INTO THE CAPITAL DISTRICT. THIS SCENARIO WOULD
RESULT IN TEMPERATURES CLOSE TO 80 SUNDAY AFTERNOON FROM THE
CAPITAL DISTRICT SOUTH IN THE HUDSON RIVER VALLEY. EVEN MOUNTAIN
AREAS WILL SEE TEMPERATURES IN THE UPPER 60S TO LOWER 70S
SUNDAY...WHICH WILL RESULT IN SIGNIFICANT SNOWMELT IN THE
ADIRONDACKS WHERE HIGH WATER CONTENTS STILL REMAIN. THIS IS
COVERED IN THE HYDROLOGIC SECTION. ON MONDAY TEMPERATURES SHOULD
BE SIMILAR TO THOSE ON SUNDAY...AFTER A MILD NIGHT SUNDAY NIGHT
AS SOUTHERLY WINDS SHOULD KEEP TEMPERATURES FROM FALLING
SIGNIFICANTLY. CLOUDS ARE EXPECTED TO INCREASE LATE MONDAY
AFTERNOON INTO MONDAY EVENING AHEAD OF A COLD FRONT.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AFTER COLD FRONTAL PASSAGE MONDAY NIGHT HAVE A CHANCE OF SHOWERS
IN FORECAST FOR MUCH OF THE REMAINDER OF THE WEEK ALTHOUGH
FORECAST CONFIDENCE ON POPS IS VERY LOW AS ENTIRE FORECAST WILL
HINGE ON HOW FAR SOUTH AND EAST COLD FRONT MOVES ON TUESDAY BEFORE
STALLING. IF COLD FRONT REMAINS CLOSE ENOUGH TO FA IN PA AND NJ
THIS WILL ALLOW WAVES OF LOW PRESSURE MOVING ALONG IT TO KEEP US
UNSETTLED THROUGH THE MIDDLE TO END OF THE WEEK. HOWEVER IF FRONT
SLIDES SOUTH INTO CENTRAL PORTION OF MID ATLANTIC REGION BEFORE
STALLING A LARGE RIDGE OF HIGH PRESSURE BUILDING ACROSS EASTERN
CANADA TO BUILD AT LEAST INTO NORTHERN PORTION OF FA. DUE TO
UNCERTAINTY WILL KEEP CHANCE POPS IN FORECAST. ONE THING THAT IS
MORE CERTAIN IS THAT TEMPS WILL DROP TO MORE SEASONABLE LEVELS BY
MID WEEK.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
VFR CONDITIONS WILL PERSIST THE NEXT 24 HOURS. A RIDGE OF HIGH
PRESSURE WILL CONTINUE TO BUILD IN AT THE SFC AND ALOFT FROM
ONTARIO AND THE GREAT LAKES REGION. EXCEPT FOR A FEW
CIRRUS...CLEAR CONDITIONS WILL DOMINATE. THE WINDS WILL SUBSIDE
FROM 10-15 KTS FROM THE N/NE THIS AFTERNOON TO AROUND 5 KNOTS
TOWARDS SUNSET. THE WINDS WILL GO LIGHT TO CALM PRIOR TO MIDNIGHT.
TOMORROW IN THE LATE MORNING...THE WINDS WILL INCREASE TO 5-10 KTS
FROM THE NW TO NE.

&&

.FIRE WEATHER...
HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE REGION
THIS AFTERNOON AND WILL DOMINATE OUR WEATHER INTO EARLY NEXT WEEK.
THE DRY WEATHER WILL ALLOW FUELS TO START TO DRY CONSIDERABLY.  THE
GROUND WILL REMAIN MOIST ACROSS MOST OF THE FORECAST AREA WITH
EXTENSIVE SNOW PACK AT ELEVATIONS GREATER THAN 1500 FEET OR SO.
MINIMUM RELATIVE HUMIDITIES WILL BOTTOM OUT IN THE LOWER TO MID 20S
LATE THIS AFTERNOON AND RECOVER TO 80 TO 100 PERCENT TONIGHT AND
FALL TO 20 TO 35 PERCENT SATURDAY AFTERNOON.  THE WINDS WILL SUBSIDE
FROM 10 TO 15 KNOTS FROM THE NORTH TO NORTHEAST LATE THIS AFTERNOON
TO LIGHT TO CALM VALUES OVERNIGHT. THE WINDS WILL VARY FROM THE
NORTHWEST TO NORTHEAST SATURDAY AFTERNOON AT 5 TO 10 KNOTS.

&&

.HYDROLOGY...
DRY WEATHER WILL PERSIST OVER THE NEXT SEVERAL
DAYS...AS HIGH PRESSURE BUILDS EASTWARD OVER THE NORTHEAST. THE DRY
AIR MASS WILL DOMINATE UNTIL MONDAY NIGHT...WHEN THE NEXT THREAT OF
SCATTERED SHOWERS APPROACHES WITH A COLD FRONT.  SNOW MELT WILL
OCCUR WITH WARM TEMPERATURES AND ABUNDANT SUNSHINE. THE SNOW MELT
WILL SLOW SIGNIFICANTLY OR STOP DURING THE OVERNIGHT HOURS WITH
TEMPERATURES FALLING TO AROUND OR BELOW FREEZING.

AT THIS POINT...WE STILL HAVE FLOODING ALONG THE HOUSATONIC RIVER
AND ON THE MOHAWK RIVER AT DELTA DAM. WE EXPECT SOME MINOR
FLOODING AT RIVERBANK ON THE SCHROON RIVER DUE TO SNOW MELT.
PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS ALONG
WITH THE ADVANCED HYDROLOGIC PREDICTION SERVICES WEB PAGE AT
HTTP://WWW.NWS.NOAA.GOV/AHPS FOR DETAILS.

SNOW DEPTH AND LIQUID EQUIVALENT AMOUNTS ACROSS THE ALY HSA
CONTINUE TO BE THE HIGHEST OVER THE SOUTHERN ADIRONDACKS.  SNOW
DEPTH RANGES FROM 1 TO 3+ FEET. SNOW WATER EQUIVALENT...2 INCHES UP
TO 10 TO 15 INCHES ACROSS THE HIGHEST TERRAIN.  THE
SOUTHERN GREEN MOUNTAINS ALSO HAVE SNOW DEPTHS OF 3 TO 12 INCHES
WITH UP TO 2 TO 3 FEET ACROSS THE HIGHEST TERRAIN.  SNOW WATER
EQUIVALENT...2 TO 6 INCHES WITH 6 TO 9 INCHES ACROSS THE HIGHEST
TERRAIN.

MUCH LESSER AMOUNTS OF SNOWFALL AND SNOW LIQUID EQUIVALENT ARE OVER
THE HIGH PEAKS OF THE ERN CATSKILLS...AND BERKSHIRES.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
CT...NONE.

&&
Hazardous weather outlook, Apr 20, 2:12 AM EST, 14 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
312 AM EDT FRI APR 20 2007

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-211100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
312 AM EDT FRI APR 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Warren

When
April 20, 5:00 PM EST to April 29, 9:30 PM EST
Where
Warren County, 5 mi NW of Bolton Lndg
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
43.621, -73.741

Significant snowmelt led to moderate flooding of the Schroon River between Schroon Lake and the Hudson River. At Riverbank on the Schroon River, the water exceeded the flood stage of 7 feet at 1700 EST on April 20th, crested at 8.92 feet at 0545 EST on April 25th, and fell back below flood stage at 2130 EST on April 29th.

Flood, Rensselaer

When
April 23, 10:00 AM EST to April 30, 11:59 PM EST
Where
Rensselaer County, 14 mi NNW of Schaghticoke
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
43.087, -73.686

Significant snowmelt led to moderate flooding of the Hudson River at Schuylerville. The river crested at 92.8 feet at 0600 EST on April 25th, and remained above the flood stage of 90 feet through April 30th.

Flood, Washington

When
April 23, 10:00 AM EST to April 30, 11:59 PM EST
Where
Washington County, 3 mi W of Middle Falls
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
43.100, -73.589

Significant snowmelt led to moderate flooding of the Hudson River at Schuylerville. The river crested at 92.8 feet at 0600 EST on April 25th, and remained above the flood stage of 90 feet through April 30th.

Flood, Saratoga

When
April 23, 10:00 AM EST to April 30, 11:59 PM EST
Where
Saratoga County, Schuylerville
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
43.100, -73.600

Significant snowmelt led to moderate flooding of the Hudson River at Schuylerville. The river crested at 92.8 feet at 0600 EST on April 25th, and remained above the flood stage of 90 feet through April 30th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27677, 27674, 27675, 27676.